Objective: To evaluate the association between selective serotonin reuptake inhibitors (SSRIs) and corrected QT interval (QTc) prolongation via meta-analysis of prospective studies.
Data sources: PubMed/MEDLINE database (January 1, 1975-August 15, 2012), with additional reports identified using hand searches of reference lists of relevant articles. Key words searched were QT, torsades de pointes, and sudden cardiac death, combined with antidepressants, citalopram, escitalopram, fluoxetine, sertraline, paroxetine, and fluvoxamine. English-, Spanish-, and German-language articles were included.
Study selection: Two reviewers independently identified prospective controlled studies in adults that reported data related to QTc intervals prior to and following treatment with SSRIs.
Data extraction and synthesis: Three reviewers independently extracted study-level data including population characteristics, method of QTc measurement and treatment and outcome data. Two independent reviewers critiqued study quality. Publication bias was assessed visually using a funnel plot and quantitatively. Heterogeneity was measured using Cochran Q statistic.
Results: Sixteen articles (with 25 distinct data subsets) involving 4,292 patients were included. SSRIs were associated with a dose-dependent increase in QTc interval compared to placebo (+6.10 milliseconds; 95% CI, 3.47-8.73; P < .001). Tricyclic antidepressants (TCAs) were associated with a significantly greater QTc increase than SSRIs (TCA prolongation, 7.05 milliseconds; 95% CI, 3.84-10.27 greater than SSRIs; P < .001). With respect to specific SSRI agents, citalopram was associated with significantly greater QTc prolongation than sertraline, paroxetine, and fluvoxamine.
Conclusions: SSRIs were associated with a modest but statistically significant increase in the QTc interval, although to a lesser extent than TCAs; this finding was not limited to any single study. Citalopram was associated with more QTc prolongation than most other SSRIs.
© Copyright 2014 Physicians Postgraduate Press, Inc.